Thursday, March 3, 2011

Suicidal Ideation

A 25 year old man is brought in by EMS. A suicide note and an empty unlabeled bottle are found next to him. The patient is minimally arousable, hyperthermic, and flushed. Pupils are dilated. Minimal bowel sounds are heard. A Foley catheter is placed and 400cc urine comes out. Fingerstick glucose, acetaminophen, and salicylate levels are fine. Here's an EKG:

You recognize what's going on and push sodium bicarbonate. The EKG changes before your eyes to:
Challenge: What happened?

Images are shown under Fair Use.

3 comments:

arif said...

tricyclic poisoning

jbwpac said...

TCA overdose !!

Craig Chen said...

Nicely done :)
-
Suicidal Ideation

This is tricyclic antidepressant (TCA) overdose; the first EKG shows a prolonged QRS with delayed right ventricular activation and intraventricular conduction delay, manifesting as a deep slurred S in I and aVL and an R in aVR. The treatment is sodium bicarbonate.

Sources: UpToDate.